A problem of Erdös Szüsz and turán concerning diophantine approximations

Research output: Contribution to journalArticlepeer-review

Abstract

For A > 0 and c > 1, let S(N, A, c) denote the set of those numbers θ ∈ ]0,1[ which satisfy θ - a/b ≤ A/b2 for some coprime integers a and b with N < b ≤ cN. The problem of the existence and computation of the limit f(A, c) of the Lebesgue measure of S(N, A, c) as N → ∞ was raised by Erdös, Szüsz and Turán [3]. This limit has been shown to exist by Kesten and Sós [5] using a probabilistic argument and explicitly computed when Ac ≤ 1 by Kesten [4]. We give a complete solution proving directly the existence of this limit and identifying it in all cases.

Original languageEnglish (US)
Pages (from-to)691-708
Number of pages18
JournalInternational Journal of Number Theory
Volume4
Issue number4
DOIs
StatePublished - 2008

Keywords

  • Consecutive Farey fractions
  • Diophantine approximation

ASJC Scopus subject areas

  • Algebra and Number Theory

Fingerprint Dive into the research topics of 'A problem of Erdös Szüsz and turán concerning diophantine approximations'. Together they form a unique fingerprint.

Cite this